[Skip to Content]
[Skip to Content Landing]
Article
June 2, 1906

ACETANILID POISONING FROM THE USE OF PROPRIETARY HEADACHE POWDERS.

Author Affiliations

BOSTON.

From the Medical Chemistry Laboratory of Tufts College.

JAMA. 1906;XLVI(22):1680-1681. doi:10.1001/jama.1906.62510490024001f

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

The use of "patent medicines" by the laity has grown to such proportions that it has come to be looked on by physicians as a necessary evil. Many such medicines are inert, in which case their deleterious influence is exerted chiefly on the pocket of the purchaser. Unfortunately, patent medicines containing potent drugs are often sold without the slightest warning concerning excessive doses, and the experienced physician who has not seen injurious effects from them is either hopelessly blind or hopelessly prejudiced. Warnings against overdoses are rarely seen on the labels of such remedies, for the reason that the public would take alarm and the sale be diminished.

No class of remedies is subject to more abuse than the so-called headache cures. In no class is caution more needed, for the chief ingredient is almost always acetanilid. The reason for the wide use of this drug is easily seen when

First Page Preview View Large
First page PDF preview
First page PDF preview
×